I have a story regarding flavour enhancer 635 from the eight-year old boy next door.

Last year he ate a pie bought from a bakery shop near his mother's workplace. Not only did he get the skin reaction he also suffered a life-threatening anaphylactic-type reaction with swelling of mouth, tongue and throat. The doctor (fortunately a doctor's surgery was just around the corner) who treated him said that he was probably a matter of minutes away from death. He remained on antihistamines for weeks and missed a lot of school. For days his lips protruded four inches or so! The family was unable to find out what was in the pie and so the cause of the reaction remained a mystery.

A little over a month ago this child was given two or three CC's by a friend at school. Within a short time his arms were itching and his chest was covered in red and white wheals. This reaction was not as severe as the pie incident (the dose was no doubt much lower). I think that reaction took a week to subside.

His mother has commented that this boy has had no problems of this kind until last year, although he does have a history of mild asthma. It wasn't until I was looking through your web site that I found the more-than-likely culprit. The family is very grateful. Once again THANK YOU! Surely 635 cannot go on being legal - if it was a drug it would be taken off the market or used, if deemed necessary, with extreme caution under hospital conditions, I'm sure! - Alison, Qld

[See our report of 635-associated skin rashes in Failsafe #10. Anaphylactic shock has previously been considered an IgE mediated allergic response. RPAH researchers now suggest that anaphylactoid reactions may be associated with various food chemicals including additives, see Clarke and others, The dietary management of food allergy and food intolerance in children and adults. Aust J Nutr Diet 1996; 53(3):89-94. Note also that, unlike the National Registration Authority's Adverse Experience Reporting Program for agricultural and veterinary chemicals, there is no mechanism for reporting adverse reactions to food additives. There should be! Our attempts to do this have all been met with reassurances that additives are safe, yet they are not tested for their effects on children.]

Joomla SEF URLs by Artio